Winter Weather, Brown
- When
- December 7, 4:00 AM CST to December 8, 1:00 AM CST
- Where
- Brown forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Snowfall reached two to six inches. There were a number of accidents and a couple of indirect injuries.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Snowfall reached two to six inches. There were a number of accidents and a couple of indirect injuries. There was also an indirect auto fatality in Lyon county due to the slick roads. Although winds were not strong, some blowing and drifting occurred due to the low water content of the snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 7, 3:33 AM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION NATIONAL WEATHER SERVICE TOPEKA KS 333 AM CST WED DEC 7 2005 .DISCUSSION... ONSET OF THE WINTER STORM AND SNOW ACCUMULATIONS ARE THE MAIN CONCERN WITH THE FORECAST THIS MORNING. MODELS ARE PRETTY CONSISTENT WITH THE DEVELOPING STORM SYSTEM. 09Z WATER VAPOR IMAGERY SHOWS A VORT MAX DIGGING SOUTH THROUGH THE CENTRAL ROCKIES. THIS WILL AMPLIFY THE MID LEVEL TROUGH AND CREATE A CLOSED LOW OVER WESTERN NEB. THE PVA AND QG FORCING WITH THIS FEATURE IS EXPECTED TO BE PERSISTENT THROUGH THE DAY TODAY AND INTO TONIGHT. ADDITIONALLY AN INVERTED 850 TROUGH IS DEVELOPING ACROSS CENTRAL OK AND EASTERN KS AS SEEN BY THE PROFILER WINDS VEERING AT NEODESHA. THE PROLONGED FORCING AND INCREASING MOISTURE ALONG THE INVERTED TROUGH WILL ALLOW SNOW TO OVER SPREAD THE FORECAST AREA. DURING THE DAY TODAY. HAVE INCREASED POPS TO CATEGORICAL BECAUSE OF THIS. AM A LITTLE CONCERNED THAT SOME BANDING COULD DEVELOP THIS AFTERNOON ACROSS EAST CENTRAL KS. CROSS SECTIONS SHOW MOST OF THE INSTABILITY STAYING TO THE SOUTH OF THE FORECAST AREA...BUT THERE ARE SOME INDICATIONS THAT THERE WILL BE SOME CSI OVER THE SOUTHERN THIRD OF THE FORECAST AREA. THIS MAY CAUSE SOME BRIEF HEAVY SNOWS DURING THE LATE AFTERNOON AND EARLY EVENING WHEN BOTH THE GFS AND NAM INDICATE A SLUG OF 850-700MB MOISTURE ADVECTING NORTH. THE ONE KINK FOR SNOW ACCUMULATIONS IS IN THE NAM SOLUTION. IT HAS GENERALLY BEEN DRYER THAN OTHER MODELS THIS WINTER. AND NOW IN THE LAST COUPLE RUNS IT IS GENERATING A LOT MORE PRECIP ACROSS EAST CENTRAL KS. THINK THE NAM IS COMING UP WITH TOO MUCH MOISTURE GIVEN THE CURRENT CONDITIONS...AND HAVE GONE MORE WITH HPC/S QPF FORECAST WHICH GIVES A QUARTER TO A HALF INCH OF WATER EQUIVALENT. WITH A COLD AIRMASS IN PLACE...SNOW TO WATER RATIO SHOULD BE MUCH HIGHER THAN 10:1 AND HAVE USED A 18:1 RATIO FOR THE FORECAST. THIS FITS PRETTY WELL WITH THE GARCIA METHOD WHICH INDICATES 4-6 INCHES OF SNOW IS POSSIBLE ACROSS EASTERN PORTIONS OF THE FORECAST AREA. THINK THE 4-6 AMOUNTS ARE MOST LIKELY SOUTHEAST OF THE INVERTED TROUGH AXIS WHICH IS PRETTY CLOSE TO THE TURNPIKE. 1-3 INCHES OF SNOW WILL BE POSSIBLE ACROSS NORTH CENTRAL KS. THEREFORE WITH CONTINUE THE SNOW ADVISORY FOR THE ENTIRE AREA. ONE MINOR CHANGE MADE FROM THE PREVIOUS FORECAST WAS TO SHOW THE SNOW COMING TO AN END A BIT SOONER ACROSS NORTH CENTRAL KS. THE GFS AND NAM ARE IN REASONABLE AGREEMENT THAT THE FORCING AND MOISTURE WILL PUSH EAST OF THE AREA FAIRLY QUICKLY OVER NIGHT. DRY AIR SHOULD MOVE IN AFTER MIDNIGHT...SO WILL END THE SNOW ADVISORY ACROSS NORTH CENTRAL ZONES AT MIDNIGHT. OTHERWISE WILL KEEP THE ADVISORY FOR NORTHEAST AND EAST CENTRAL KS UNTIL 12Z THU. HAVE NOT MADE MANY CHANGES TO THE FORECAST BEYOND TONIGHT. WITH SNOW EXPECTED TO BE ON THE GROUND...HAVE UNDERCUT TEMP GUIDANCE FOR THU AND FRIDAY...ESPECIALLY ACROSS EAST CENTRAL KS. THERE IS SOME CONCERN THAT FOG COULD DEVELOP OVER THE SNOW COVER THURSDAY NIGHT. SKIES ARE EXPECTED TO CLEAR WITH LIGHT SOUTHWEST WINDS DEVELOPING. FORECAST SOUNDINGS SHOW A VERY STRONG INVERSION DEVELOPING. IF THERE IS ANY SNOW MELT DURING THE DAY THURSDAY...COULD EASILY SEE SOME PATCHY FOG DEVELOPING. HAVE NOT INCLUDED IT IN THE FORECAST JUST YET BECAUSE AM NOT SURE THAT THE BOUNDARY LAYER MOISTURE WOULD NOT JUST CONDENSE ONTO THE SNOW. LATER SHIFTS CAN REASSESS THE FOG POTENTIAL. ANOTHER SHORTWAVE IS ANTICIPATED TO DIG ACROSS THE CENTRAL PLAINS ON FRIDAY. HOWEVER THIS TIME A SFC RIDGING WILL BE IN PLACE ACROSS THE GULF COAST LIMITING MOISTURE EVEN MORE. AGREE WITH PREVIOUS SHIFT THAT MAIN IMPACT SHOULD BE AN INCREASE IN MID LEVEL CLOUDS. NO CHANGES WERE MADE TO THE FORECAST BEYOND FRIDAY. && .TOP WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY IN EFFECT ACROSS NORTH CENTRAL KS UNTIL 06Z THU. SNOW ADVISORY IN EFFECT ACROSS NORTHEAST AND EAST CENTRAL KS UNTIL 12Z THU. && WOLTERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 410 PM CST TUE DEC 6 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-072215- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 410 PM CST TUE DEC 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE ENTIRE AREA FOR MUCH OF WEDNESDAY MORNING AND WEDNESDAY NIGHT. ACCUMULATING SNOW IS EXPECTED TO BEGIN IN NORTH CENTRAL KANSAS AROUND DAWN WEDNESDAY...AND SPREAD INTO NORTHEAST AND EAST CENTRAL KANSAS AROUND MID MORNING. THE SNOW WILL CONTINUE THROUGH MUCH OF THE NIGHT...ENDING IN NORTH CENTRAL KANSAS BEFORE DAWN THURSDAY...AND ENDING EARLY THURSDAY MORNING IN NORTHEAST AND EAST CENTRAL KANSAS. ONE TO TWO INCHES OF SNOW WILL ACCUMULATE IN NORTH CENTRAL KANSAS...WITH TWO TO FOUR INCHES ALONG INTERSTATE 70...AND FOUR TO SIX INCHES SOUTHEAST OF THE KANSAS TURNPIKE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT...BUT ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483830, 5483831, 5483832, 5483833, 5483834, 5483835, 5483836, 5483837, 5483838, 5483839, 5483840.